Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 9, 2021Calhoun County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 9, 2021, 6:47 PM EDT for Calhoun County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 6:47 PM EDT (22:47 UTC)
Expired
Jun 9, 2021, 7:15 PM EDT
In force
28 min
Issued by
NWS Columbia, SC

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 48 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WWUS82 KCAE 092247
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
647 PM EDT Wed Jun 9 2021
 
SCZ037-136-092315-
Central Orangeburg SC-Calhoun SC-
647 PM EDT Wed Jun 9 2021

...Strong Thunderstorms Will Impact Portions of north central Central
Orangeburg and central Calhoun Counties Until 715 PM EDT....

At 646 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over St. Matthews, or 8 miles north of Brookdale,
moving northeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
St. Matthews, Cameron, Creston and Lone Star. 

This includes Interstate 26 between mile markers 136 and 139.
 
LAT...LON 3355 8078 3367 8092 3376 8076 3362 8057
TIME...MOT...LOC 2246Z 231DEG 10KT 3364 8081 

$$

gpl

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:08 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 9, 2:08 PM EDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
208 PM EDT Wed Jun 9 2021

.SYNOPSIS...Expect scattered mainly afternoon and evening
showers and thunderstorms through Thursday. An upper trough and
surface boundary will gradually shift through the region Friday
and Saturday, leading to increased chances of showers and
thunderstorms. Some drier air will enter the region Sunday
through mid next week, reducing thunderstorm coverage.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level ridging will over the southeastern states this
afternoon will weaken overnight as an upper trough over the
Upper Midwest moves into the Ohio Valley. PWATs values will
remain around 1.9 inches with weak mid level lapse rates and
limited divergence aloft. Bermuda high pressure ridging into the
southeastern states will continue a moist southerly flow.
CAMs indicate scattered showers and thunderstorms in progress
could linger overnight as weak short wave energy moves into the
northern Midlands as the upper ridge weaken.

The potential for localized heavy rain is low due to the
slightly drier air limiting any potential for localized
flooding. High temperatures this afternoon will be in the upper
80s to low 90s. Overnight lows will be in the upper 60s and
lower 70s under partly to mostly cloudy skies.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upper ridge to remain centered to our SW over the E GOMEX Thursday,
with some slight upper heights falls for our forecast area (FA), as
an upper low over the Midwest slowly tracks into the Mid Atlantic.
Some upper impulses ahead of it to track east, mainly just to our
north, across the S Apps/NC/VA. Surface front to back door down the
eastern seaboard through VA into NC, remaining to our north into
Friday. Combination of upper energy, surface convergence near the
front, orographic lift, and highest atmospheric moisture will lead
to best convective coverage and rainfall amounts remaining just to
our N and NE. WPC has those areas outlooked in excessive rainfall
outlook. Sufficient moisture and instability over our FA expected to
lead to scattered diurnal convection. Southern stream upper trough
to shift into our FA late Friday/Friday night, with surface boundary
shifting south into our northern FA, along with increased moisture,
leading to increased POPs and mainly north.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Weak southern stream upper troughiness, and surface boundary, and
high moisture values, to move through Saturday, with continued good
chance POPs. Some question as to when the upper trough and best
moisture will shift east of our region. NAEFS and GEFS indicate the
upper trough to shift to our east by Sunday with surface boundary
weakening or shifting to our south and east, with some drier air
entering the FA, especially north and central. Guidance in
generally good agreement with northern stream upper trough
digging into the E CONUS early to mid next week, with
anomolously low upper heights across the eastern seaboard. This
will lead to a drier NW flow aloft for our region, with drier
air shifting into the region from the north through the period.
Some guidance indicating a surface boundary passing through
Tue/Wed time frame. Model blend provides mainly slight chance to
low chance POPs through the period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR conditions expected outside of scattered convection.

Models indicate predominately VFR this afternoon outside of
scattered showers/tstms. Have included VCSH at CAE/CUB given
proximity of convection. Scattered convection could affect other
TAF sites, but confidence is lower given coverage. Convection
will begin to diminish with sunset.

SREF show the best chance for restrictions north of the TAF
sites late tonight. Given similar conditions tonight as with
the past night, will not include restrictions overnight. Could
also see stratocumulus with bases around 2kft agl develop
around mid-morning Thursday. Winds will be southwest 10 kts or
less outside of convection, becoming light overnight.

EXTENDED AVIATION OUTLOOK...Mainly diurnal showers and
thunderstorms with associated restrictions each day along with
late night/early morning stratus/fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 9, 4:36 AM EDT, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
436 AM EDT Wed Jun 9 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-100845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
436 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 9, 3:38 PM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
338 PM EDT Wed Jun 9 2021

SCZ027-028-092015-
Lexington SC-Richland SC-
338 PM EDT Wed Jun 9 2021

...Strong Thunderstorms Will Impact Portions of central Lexington and
central Richland Counties Until 415 PM EDT....

At 337 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles west of Red Bank, moving northeast at 25
mph.

  HAZARD...gusty winds 40 to 50 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Springdale, St. Andrews, Highway 6 at Lake
Murray Dam, Red Bank, Oak Grove, South Congaree, Pine Ridge, Columbia
International University, Harbison State Forest, Riverbanks Zoo, SC
State Farmer's Market, Columbia Metro Airport and SC State Fair
Grounds.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 39 and 70.
 Interstate 26 between mile markers 100 and 117.
 Interstate 77 between mile markers 0 and 11.

LAT...LON 3378 8144 3391 8152 3419 8109 3395 8091
TIME...MOT...LOC 1937Z 242DEG 21KT 3389 8137

gpl
Special weather statement, Jun 9, 5:04 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
504 PM EDT Wed Jun 9 2021

SCZ022-028-092130-
Richland SC-Kershaw SC-
504 PM EDT Wed Jun 9 2021

...Strong Thunderstorms Will Impact Portions of east central Richland
and southwestern Kershaw Counties Until 530 PM EDT....

At 504 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Elgin, or 12 miles east of Dentsville,
moving northeast at 25 mph.

  HAZARD...gusty winds 40 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Camden, Lugoff and North Towne Square Shopping Center.

This includes Interstate 20 in South Carolina between mile markers 85
and 100.

LAT...LON 3408 8076 3414 8081 3431 8061 3417 8050
TIME...MOT...LOC 2104Z 241DEG 20KT 3412 8075

awp
Special weather statement, Jun 9, 5:18 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
518 PM EDT Wed Jun 9 2021

SCZ027-028-037-135-136-092145-
Central Orangeburg SC-Lexington SC-Calhoun SC-Richland SC-
Northwestern Orangeburg SC-
518 PM EDT Wed Jun 9 2021

...Strong Thunderstorms Will Impact Portions of northern Central
Orangeburg...southeastern Lexington...northwestern Calhoun...
southeastern Richland and northeastern Northwestern Orangeburg
Counties Until 545 PM EDT....

At 518 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles west of St. Matthews, or 13 miles north
of Brookdale, moving south at 10 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
St. Matthews.

This includes Interstate 26 between mile markers 128 and 140.

LAT...LON 3360 8100 3378 8099 3381 8087 3364 8075
TIME...MOT...LOC 2118Z 022DEG 11KT 3370 8091

gpl
Special weather statement, Jun 9, 6:06 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
606 PM EDT Wed Jun 9 2021

SCZ038-137-092230-
Southeastern Orangeburg SC-Clarendon SC-
606 PM EDT Wed Jun 9 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Southeastern Orangeburg and southwestern Clarendon Counties Until 630
PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 606 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Santee State Park, or 15 miles southwest of
Manning, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Summerton, Santee Cooper Regional Airport, Santee, Vance, Eautaw
Springs, Indian Bluff Recreation Park, St. Paul, Davis Station, Rocks
Pond Campground and Marina, Blounts Landing and Mill Creek Marina and
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 95 between mile markers 96 and 114.

LAT...LON 3345 8015 3346 8016 3345 8017 3346 8018
      3344 8020 3345 8020 3345 8022 3340 8022
      3338 8024 3345 8050 3365 8045 3365 8012
TIME...MOT...LOC 2206Z 277DEG 13KT 3353 8040

MG
Special weather statement, Jun 9, 6:40 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
640 PM EDT Wed Jun 9 2021

SCZ031-037-038-137-092315-
Southeastern Orangeburg SC-Calhoun SC-Clarendon SC-Sumter SC-
640 PM EDT Wed Jun 9 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Southeastern Orangeburg...eastern Calhoun...Clarendon and
southwestern Sumter Counties Until 715 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 639 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Manning, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Manning, Summerton, Alcolu, Santee State Park, Santee Cooper Regional
Airport, Santee, Eutawville, Paxville, Vance, Poplar Creek Landing,
St. Paul, Rocks Pond Campground and Marina, Foreston, Eautaw Springs,
Indian Bluff Recreation Park, Davis Station, Blounts Landing and Mill
Creek Marina and Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

&&

This includes Interstate 95 between mile markers 93 and 125.

LAT...LON 3349 8010 3350 8012 3348 8015 3346 8013
      3345 8015 3346 8016 3345 8017 3345 8020
      3344 8020 3345 8022 3340 8022 3339 8024
      3331 8025 3344 8060 3380 8036 3375 7998
      3372 7997
TIME...MOT...LOC 2239Z 277DEG 13KT 3368 8019

MG
Special weather statement, Jun 9, 6:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
647 PM EDT Wed Jun 9 2021

SCZ037-136-092315-
Central Orangeburg SC-Calhoun SC-
647 PM EDT Wed Jun 9 2021

...Strong Thunderstorms Will Impact Portions of north central Central
Orangeburg and central Calhoun Counties Until 715 PM EDT....

At 646 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over St. Matthews, or 8 miles north of Brookdale,
moving northeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
St. Matthews, Cameron, Creston and Lone Star.

This includes Interstate 26 between mile markers 136 and 139.

LAT...LON 3355 8078 3367 8092 3376 8076 3362 8057
TIME...MOT...LOC 2246Z 231DEG 10KT 3364 8081

gpl

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:38 PM EDTSpecial Weather StatementCAELexington37 min
Jun 9, 5:04 PM EDTSpecial Weather StatementCAEKershaw26 min
Jun 9, 5:18 PM EDTSpecial Weather StatementCAECalhoun27 min
Jun 9, 6:06 PM EDTSpecial Weather StatementCAEClarendon24 min
Jun 9, 6:40 PM EDTSpecial Weather StatementCAEClarendon35 min
Jun 9, 6:55 PM EDTSpecial Weather StatementCAECalhoun35 min
Jun 9, 7:34 PM EDTSpecial Weather StatementCAEOrangeburg26 min
Jun 9, 7:47 PM EDTAreal Flood AdvisoryCAECalhoun, Orangeburg58 min
Jun 9, 7:54 PM EDTSevere Thunderstorm WarningCAEOrangeburg36 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.